California, 2013

Wildfire in California, August 22 to 26, 2013

August 22 to 26, 2013 · NWS MTR · 1 event in 1 county or zone

August represented another dry month across the area. Fuel moisture continued to run near all time record low values and this contributed to rapid fire growth for several small fires across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

August represented another dry month across the area. Fuel moisture continued to run near all time record low values and this contributed to rapid fire growth for several small fires across the area. The Mission Wildfire, on the grounds of Fort Hunter Liggett, was the most substantial fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Aug 21, 9:53 PM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 21, 9:53 PM PST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1053 PM PDT WED AUG 21 2013

.DISCUSSION...AS OF 8:45 PM PDT WEDNESDAY...UNDER MOSTLY SUNNY
SKIES...AREA TEMPERATURES WERE SIMILAR TO OR SEVERAL DEGREES
COOLER THAN THOSE ON TUESDAY. HIGHS TODAY RANGED FROM THE MID TO
UPPER 60S NEAR THE OCEAN AND BAYS...TO THE 70S AND 80S
INLAND...WITH THE WARMEST INLAND AREAS REACHING THE MID 90S. THE
MARINE LAYER DEPTH IS ON THE RISE...NOW OVER 2000 FEET PER THE
FORT ORD PROFILER...AND COASTAL LOW CLOUDS ARE STARTING TO CREEP
INLAND FROM THE SAN MATEO COUNTY COASTLINE NORTHWARD. THE ONSHORE
FLOW IS FAIRLY ROBUST WITH 3.6 MB FROM SFO TO SAC...ALTHOUGH THERE
IS AN OFFSHORE COMPONENT WITH 4.0 MB FROM WMC TO SFO. EVEN
SO...EXPECT LOW CLOUDS TO FILTER INTO INLAND VALLEYS OVERNIGHT AS
USUAL.

MEANWHILE...THE UPPER LEVEL LOW CENTER IS NOW LOCATED ABOUT 90
MILES WEST OF SFO...AND IS MOVING QUICKLY TO THE NORTH-NORTHEAST.
LATEST MODEL GUIDANCE PLACES THE LOW CENTER OVER NORTHERN
CALIFORNIA BY THURSDAY MORNING...AND THEN UP INTO OREGON BY
THURSDAY AFTERNOON. LIGHTNING STRIKES ARE BEING NOTED TO THE NORTH
AND EAST OF OUR AREA...WITH SOME CELLS OVER THE COASTAL WATERS
NORTHWEST OF POINT ARENA. GIVEN THE TRAJECTORY OF THE LOW CENTER...ONLY
A SLIGHT CHANCE OF THUNDERSTORMS IS GIVEN TO THE NORTH BAY TONIGHT.
RAIN CHANCES WILL END ENTIRELY ON THURSDAY AS THE LOW HEADS INTO
OREGON.

A BROAD UPPER LEVEL TROUGH WILL REFORM OVER THE EASTERN PACIFIC BY
THE WEEKEND WITH SEASONAL TEMPERATURES EXPECTED FOR THE DISTRICT
THROUGH THE PERIOD. MEDIUM RANGE MODELS CONTINUE TO SPREAD TROPICAL
MOISTURE INTO SOUTHERN CALIFORNIA BY SUNDAY. AT THIS TIME THE
APPROACHING UPPER LEVEL TROUGH WOULD KEEP THAT OUT OF OUR AREA...BUT
IT BEARS WATCHING IN ANY CASE.

&&

.AVIATION...AS OF 10:35 PM PDT WEDNESDAY...DRY SOUTHEAST FLOW
AROUND THE UPPER LOW HAS HELPED TO KEEP STRATUS OFFSHORE BUT IS
NOW STARTING TO PRESS INTO THE SRN MRY BAY AREA. IT WILL BE A
SLOW PROCESS BEFORE IT BECOMES CIGS OVER THE SFO BAY AREA. THIS
WILL ALSO ACT TO KEEP THE STRATUS OUT UNTIL LATE TONIGHT EVEN
THOUGH THE MARINE LAYER IS PRETTY DEEP NEAT 2400 FEET.

VICINITY OF KSFO...MVFR CIGS SCHEDULED TO RETURN AFTER 09Z. WEST
WINDS TO AROUND 15 KT THROUGH 04Z.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MVFR CIGS THROUGH 18Z.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...NONE.

PUBLIC FORECAST: SIMS
AVIATION/MARINE: W PI

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Aug 21, 12:39 PM PST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
139 PM PDT WED AUG 21 2013

CAZ006-505>513-516>518-528>530-221300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
139 PM PDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Santa Lucia Mountains and Los Padres National Forest

When
August 22, 12:00 AM PST to August 26, 12:00 AM PST
Where
Santa Lucia Mountains and Los Padres National Forest forecast zone
Reported by
Other Federal Agency
Coordinates
36.240, -121.309 (the zone’s center; the record gives no point)

The Mission Wildfire broke out on Fort Hunter Liggett on August 22 and quickly grew to consume 4500 acres. One private home was threatened but not destroyed. The fire was contained on August 26.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475340.